Texas, 2022

Damaging Wind in Texas, June 20, 2022

June 20, 2022 · NWS AMA · 1 event in 1 county or zone

Some scattered thunderstorms moved from the SW to the NE through the northwest TX Panhandle, then into the central OK Panhandle. These storms managed to produce some wind gusts in excess of 58 MPH both in the Texas Panhandle and again in the Oklahoma Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Some scattered thunderstorms moved from the SW to the NE through the northwest TX Panhandle, then into the central OK Panhandle. These storms managed to produce some wind gusts in excess of 58 MPH both in the Texas Panhandle and again in the Oklahoma Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 20, 12:47 PM CST, 5 hours earlier.

Area forecast discussion, Jun 20, 12:47 PM CST, 5 hours before
Area Forecast Discussion
National Weather Service Amarillo TX
147 PM CDT Mon Jun 20 2022

.SHORT TERM...Today through Tuesday night...

An upper level high was centered over the lower Mississippi River
Valley early this afternoon.  Meanwhile, an upper level low was
emerging from the northern Rockies onto the northern High Plains.
This has put the Panhandles under a southwest flow aloft.  This
southwest flow aloft is helping to bring subtropical moisture across
the Panhandles from Mexico.  The best dynamics will be found across
the western and northern part of the CWA this afternoon and tonight
as these areas are closest to the upper trough lifting out from the
Rockies.  Therefore, believe that the western and northern part of
the CWA will have the best chance of showers and thunderstorms
through tonight.

A cold front is expected to move across the Oklahoma Panhandle and
the northern Texas Panhandle before stalling late Tuesday morning.
This front could be a focus for additional shower and thunderstorm
development Tuesday into Tuesday night.  If this front moves
farther south than anticipated at this time, then the pops may need
to be increased and brought farther to the south. Some gusty winds
and locally brief heavy rain will be the main threats with the
storms today through Tuesday.

Highs on Tuesday could be actually a little below normal across the
north if cloud cover and showers and thunderstorms can hold on for
most of the day.  Highs will likely be above normal again south of
the Canadian River.

&&

.LONG TERM...Wednesday through Sunday night...

By Tuesday a sinusoidal upper level pattern is progged to break
down as the jet stream weakens and retreats to the north. A very
narrow ridge over the Mississippi River Valley will broaden with
the high becoming centered over TX, but elongated to the east and
west encompassing the southeastern and southwestern CONUS.
Anticyclonic flow aloft will continue to pump some subtropical
moisture through Mexico into NM and CO. Perturbations in the flow
will aide in showers and thunderstorms over much of this area with
slight chances of showers and thunderstorms for portions of the
far western and northern FA on Wednesday. The next upper level
trough will traverse central Canada and the far Northern Great
Plains on Saturday which may dampen the high and bring relief from
triple digit temperatures expected going into Friday.

With high pressure strengthening over the south-central US later
this week, temperatures slowly creep back in to the triple digits
for much of the FA on Friday. Some heat headlines may be possible
on Friday afternoon especially for Palo Duro Canyon. Even with
the main axis of H7 theta-e advection into NM there will be some
available moisture over the FA for much of the extended. The main
areas of shower/thunder activity to the west and northwest
Wednesday through Friday. However, on Friday temperatures may
very well spark some isolated pop-up activity with such hot
temperatures. Have left the NBM PoPs for now which does not
suggest this. The blends really do not give good precip chances to
the FA until Saturday when a frontal boundary from the north is
progged to move into the combined Panhandles. This front will
create some lift for the available moisture and the NBM gives some
more wide spread 20 to 50 PoPs for most of the combined
Panhandles Saturday into Sunday. This front is also possibly going
to give the area some highs below normal, with highs in the 80s
on Sunday.

Hoffeditz

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  94  66  94 /   5  10   5   5
Beaver OK                  72  96  69  96 /   5  10  20  10
Boise City OK              65  86  62  89 /  30  40  30  20
Borger TX                  71  97  69  98 /   5  10  10   5
Boys Ranch TX              67  94  66  95 /  20  20  10   5
Canyon TX                  67  94  65  94 /  10  10   5   5
Clarendon TX               69  94  69  95 /   0   5   5   0
Dalhart TX                 63  87  61  90 /  30  40  30  10
Guymon OK                  69  94  66  95 /  30  20  20  10
Hereford TX                67  94  65  95 /  20  20   5   5
Lipscomb TX                72  96  69  96 /   5   5  10   5
Pampa TX                   68  94  67  94 /   5  10  10   5
Shamrock TX                70  96  70  96 /   0   5   5   0
Wellington TX              72  97  70  97 /   0   5   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

15/36
Hazardous weather outlook, Jun 20, 12:50 PM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
150 PM CDT Mon Jun 20 2022

OKZ001>003-TXZ001>020-317-211100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
150 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are possible this afternoon and tonight
for the western and northern parts of the Panhandles. The
probability for severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated thunderstorms will be possible Tuesday through Wednesday
favoring the western and northern combined Panhandles in the
afternoon and evening. The probability for severe thunderstorms is
low at this time.

Thunderstorms are possible again Saturday into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
June 20, 5:47 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038706.